Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 216, NWS Midland/Odessa, TX

September 13, 2002Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 13, 2002, 3:01 PM MDT for Eddy County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2002, 3:01 PM MDT (21:01 UTC)
Expired
Sep 13, 2002, 5:00 PM MDT
In force
119 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 142 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS54 KMAF 132101
SVRMAF
NMC015-132145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM MDT FRI SEP 13 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 345 PM MDT

* AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MALAGA...OR ABOUT 18 MILES
  SOUTH OF CARLSBAD...MOVING EAST AT 10 MPH.  ADDITIONAL STORMS WILL 
  STRENGTHEN NEAR ARTESIA DURING THE WARNING TIME...AND MAY BECOME SEVERE.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ARTESIA...OTIS...MALAGA...LOVING...ESPUELA...DAYTON
  ...AND ATOKA.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3298 10469 3203 10442 3203 10373 3296 10386

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:00 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 13, 1:00 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI SEP 13 2002

MID/UPPER LOW SPINNING OVER COLORADO THIS MORNING/AFTERNOON WITH
SHORTWAVES ROTATING AROUND IT AS IT MOVES.  RIDGE FINALLY BEING
BROKEN DOWN A LITTLE BIT OVER OUR AREA AND IS NOW CENTERED OVER THE
SOUTHEAST U.S.

SURFACE TROUGH IS BEGINNING TO TAKE SHAPE IN EASTERN NEW MEXICO AND
ALSO EXTENDS NORTH INTO SOUTHEASTERN CO AND SOUTHWESTERN KS.  ALONG
WITH THIS ARE LIS INDICATED BY MSAS ALREADY AT OR BELOW -6.
LIS TO -5 ALSO EXTEND INTO THE NORTHERN COUNTIES OF OUR CWA.
AT 500MB A SHORTWAVE IS ROTATING AROUND THE BASE OF THE TROUGH
THROUGH SOUTHERN NM THAT HAS ALREADY SET OFF A COUPLE THUNDERSTORMS
ACROSS SOUTHERN NM THIS MORNING AND CONTINUES TO INDUCE CONVECTION
IN NM AT THIS HOUR.  THIS FEATURE SHOULD AID IN THE INITIATION THIS
AFTERNOON SOUTHEAST NM.  BESIDES THAT...AT 250MB A BAND OF 50 KT OR
GREATER WINDS SHOULD MOVE OVER THE AREA LATER THIS EVENING WHICH
COULD HELP SOME OF THESE STORMS TO BECOME ORGANIZED.  LAPSE RATES
GREATER THAN 7.5C/KM ARE ALSO FORECAST BY MODELS WITH INVERTED-V
SOUNDINGS INDICATED BY THE MESOETA SUGGESTING WE MAY BE DEALING WITH
SOME SEVERE WIND GUSTS ASSOCIATED WITH THIS STORMS.  LARGE HAIL WILL
ALSO BE A THREAT WITH ANY STORMS THAT CAN GET ORGANIZED.  CONVECTION
HAS ALREADY STARTED IN NM.  THIS ACTIVITY WILL DEVELOP INTO A
SOUTHWEST TO NORTHEAST ORIENTED LINEAR GROUP OF STORMS AND TRAVEL
EAST WITH INDIVIDUAL CELLS MOVING TO THE NORTHEAST.

FOR TOMORROW...THE FRONT IS NOW FORECAST TO MOVE INTO SOUTHEAST NM
DURING THE MORNING HOURS.  THUNDERSTORMS ARE AGAIN EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT TOMORROW.  THESE HOWEVER WILL
BE MAINLY TAKING PLACE IN TEXAS AS THE FRONT MOVES SOUTH THROUGH
THE PANHANDLE AND SOUTH PLAINS OF TEXAS.  THUNDERSTORMS MAY START A
BIT EARLIER TOMORROW...AND AID THE FRONT IN ITS SOUTHERN MOTION.
EXPECT AN AREA OF STORMS TO MOVE INTO OUR CWA SOMETIME BETWEEN 18Z
AND 21Z TOMORROW.  THESE THUNDERSTORMS SHOULD BE STRONG TOMORROW
TOO...AND THE POSSIBILITY FOR ISOLATED SEVERE STORMS IS THERE.
SUNDAY WE MAY HAVE POST-FRONTAL CLOUDINESS SKIES IN OUR EASTERN
ZONES WITH SOME ISENTROPIC ASCENT AT THE LOW LEVELS.  WITH THAT IN
MIND...HIGHS ON SUNDAY COULD BE MUCH LOWER IN EASTERN AREAS THAN
WHAT GUIDANCE IS CALLING.  WILL UNDERCUT GUIDANCE A TAD FOR EASTERN
AREAS DUE TO THIS.

FOR THE EXTENDED...WILL KEEP THE NEAR OR ABOVE NORMAL TEMPS AND DRY
FORECAST GOING THROUGH NEXT FRIDAY AS THE RIDGE SLOWLY TRIES TO
ESTABLISH ITSELF.

PRELIMINARY NUMBERS FOLLOW...

MAF  66/87/59/77   324-
LSA  64/86/56/74   424-
6R6  70/92/65/80   212-
MRF  57/84/53/71   3232
CNM  64/86/58/74   322-

.MAF...
TX...NONE.
NM...NONE.

SN

In the hours before

Special weather statement, Sep 13, 12:10 PM MDT, 2 hours 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT FRI SEP 13 2002

.SYNOPSIS...
AS OF NOON FRIDAY...AN UPPER LEVEL STORM SYSTEM WAS LOCATED OVER
NORTHERN NEW MEXICO.  A SERIES OF DISTURBANCES WERE ROTATING AROUND
IT...AND WILL IMPACT PARTS OF SOUTHEAST NEW MEXICO AND WEST TEXAS
THROUGH THIS EVENING.  AT THE SURFACE...A TROUGH OF LOW PRESSURE WAS
ORIENTED ALONG THE TEXAS AND NEW MEXICO BORDER.

.WEATHER HAZARDS...
SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...GENERALLY INCLUDING AREAS NORTH OF INTERSTATE 10.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON NEAR THE
MOUNTAINS OF SOUTHEAST NEW MEXICO.  THIS ACTIVITY IS EXPECTED TO
SPREAD EAST INTO THE PLAINS THROUGH THE EVENING HOURS.

THE EXPECTED DEGREE OF INSTABILITY...AND INCREASING WIND SHEAR...
INDICATES THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE.  THE MOST
LIKELY AREAS TO EXPERIENCE SEVERE WEATHER LATE FRIDAY WILL INCLUDE
THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND
THE WESTERN AND CENTRAL PERMIAN BASIN.  THE PRIMARY THREAT FROM
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON ACROSS THE
PLAINS OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS.  ACTIVATION
OF STORM SPOTTERS MAY ALSO BE REQUIRED THIS EVENING ACROSS THE
WESTERN AND CENTRAL PERMIAN BASIN.

.EXTENDED OUTLOOK...
A COLD FRONT WILL SURGE SOUTH INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO SATURDAY.  THE FRONT WILL LIKELY BECOME A FOCUS FOR
THUNDERSTORM DEVELOPMENT....WITH SEVERE THUNDERSTORM DEVELOPMENT
POSSIBLE.

LINDLEY
Local storm report, Sep 13, 2:39 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
339 PM CDT FRI SEP 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 PM    WHITES CITY               NM   .88 INCH HAIL
09/13/02   EDDY

TL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:23 PM MDTSevere Thunderstorm WarningMAFEddy3 hr
Sep 13, 4:01 PM MDTSevere Thunderstorm WarningMAFEddy, Lea59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.